Tornadoes · United States · Idaho · 2004

F0 tornado, Burley, Idaho, June 24, 2004

This F0 tornado ran 1.0 miles across Cassia County on June 24, 2004, touching down at 4:40 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 24, 2004
Touchdown
4:40 PM MDT (22:40 UTC)
Path length
1.0 miles (1.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Cassia County
Touchdown point
42.800, -113.930
Lift-off point
42.800, -113.930
Record number
258

What the Weather Service recorded

Spotter reported tornado 15 miles north of Hazelton. No reports of damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at Jun 24, 3:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT THU JUN 24 2004

.DISCUSSION...
SCATTERED CONVECTION OVER THE CENTRAL AND NORTHERN MTNS AND ARE
BEGINNING TO DRIFT INTO THE SNAKE PLAIN THIS AFTERNOON. CAPES
APPROACHING 1000 J/KG AND MODEST SHEAR SO ISOLATED SEVERE STORMS
POSSIBLE FOR THE REMAINDER OF THE EVENING. BLOCKING RIDGE REMAINS IN
PLACE THROUGH FRIDAY THEN GETS NUDGED EAST BY EASTERN PACIFIC LOW.
PACIFIC LOW WILL TRACK FAR ENOUGH TO THE NORTH TO PREVENT ANY CHANGE
IN THE RELATIVELY MOIST AND UNSTABLE AIRMASS OVER THE CWA FOR THE
NEXT SEVEN DAYS. SO...HAVE INCREASED POPS TO INCLUDE AT LEAST SLIGHT
CHANCE OF SHOWERS/TSTMS THROUGH THE EXTENDED. TEMPERATURES WILL BE
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.  WAW

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 24, 4:30 AM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT THU JUN 24 2004

IDZ017>023-031-032-251200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
430 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Boise Airport, ID (KBOI), 12:00Z

10.7 hours before the tornado, 203 km from the path. June 24, 2004.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN -435, lifted condensation level 3015 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-435 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3015 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Boise Airport, ID (KBOI), 00:00Z

1.3 hours after it, 203 km from the path. June 25, 2004.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 152 joules per kilogram, CIN -41, lifted condensation level 3835 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
332 J/kg
Mixed-layer LCL
3835 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.0 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2004 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

The other tornadoes of June 24, 2004

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 245:00 PM PDTF0Elko, NV0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.